Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 213, NWS Grand Forks, ND

September 26, 2008Hubbard County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 26, 2008, 5:27 PM CDT for Hubbard County, Wadena County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2008, 5:27 PM CDT (22:27 UTC)
Expired
Sep 26, 2008, 6:30 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Hubbard County, MN, Wadena County, MN

The radar

The Duluth radar (KDLH), 194 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 5:36 PM CDTHAIL 0.881 S Hubbard, MN
Sep 26, 5:58 PM CDTHAIL 0.759 S Akeley, MNHAIL OCCURRED FROM 558PM TO 608PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 12:39 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 262227
SVRFGF
MNC057-159-262330-
/O.NEW.KFGF.SV.W.0213.080926T2227Z-080926T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT FRI SEP 26 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WADENA COUNTY IN CENTRAL MINNESOTA...
  SOUTHEASTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 630 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES EAST OF HUBBARD...OR 43 MILES EAST OF
  DETROIT LAKES...MOVING TO THE EAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  7 MILES SOUTH OF NEVIS AT 535 PM CDT...
  BADOURA AT 540 PM CDT...
  CHAMBERLAIN AT 545 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4680 9467 4680 9478 4670 9478 4665 9502
      4705 9503 4712 9466 4697 9464 4681 9465
TIME...MOT...LOC 2227Z 259DEG 25KT 4685 9490

$$
SPEICHER
2 follow-up statements
000 
WWUS53 KFGF 262256
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
556 PM CDT FRI SEP 26 2008

MNC057-159-262330-
/O.CON.KFGF.SV.W.0213.000000T0000Z-080926T2330Z/
HUBBARD MN-WADENA MN-
556 PM CDT FRI SEP 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN HUBBARD AND NORTHEASTERN WADENA COUNTIES...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTHEAST OF CHAMBERLAIN...OR 43 MILES SOUTH OF
BEMIDJI...MOVING TO THE EAST AT 29 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4680 9467 4680 9478 4672 9478 4671 9502
      4672 9502 4693 9498 4697 9465 4681 9465
TIME...MOT...LOC 2256Z 259DEG 25KT 4689 9461

$$
SPEICHER
000 
WWUS53 KFGF 262322
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
622 PM CDT FRI SEP 26 2008

MNC057-159-262332-
/O.EXP.KFGF.SV.W.0213.000000T0000Z-080926T2330Z/
HUBBARD MN-WADENA MN-
622 PM CDT FRI SEP 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUBBARD AND
NORTHEASTERN WADENA COUNTIES WILL EXPIRE AT 630 PM CDT...

AT 622 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN SOUTHEASTERN HUBBARD AND NORTHEASTERN WADENA COUNTIES. SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 630 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4680 9467 4680 9478 4672 9478 4671 9502
      4672 9502 4693 9498 4697 9465 4681 9465
TIME...MOT...LOC 2322Z 265DEG 25KT 4691 9439

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:30 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 26, 2:30 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT FRI SEP 26 2008

.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN CHANCES AND
TEMPERATURES. MODELS IN GOOD AGREEMENT THROUGH MOST OF THE PERIOD.
GFS HAS PERFORMED WELL AND WILL USE FOR DETAILS.

COLD FRONT ORIENTED ALONG A ROX...FAR TO MBG LINE WILL BE CLOSE TO
EASTERN FA BORDER BY LATE AFTERNOON. AIRMASS AHEAD OF BOUNDARY
SUFFICIENTLY UNSTABLE AND MOIST. CONVECTION FILLING IN ALONG
BOUNDARY BUT SO FAR BLO SVR LIMITS LIKELY AS A RESULT OF CAPPING.
THIS LIKELY TO CHANGE BY MID AFTERNOON AS MID LEVELS CONTINUE TO
COOL WITH APPROACHING WELL DEFINED WAVE. SEVERE THREAT BY THIS
EVENING WILL LIKELY BE CONFINED TO FAR E-SE FA BASED ON TIMING OF
BOUNDARY AND INSTABILITY AXIS. THERE IS SOME SPOTTY POST FRONTAL
BANDS OF MAINLY SHRA HOWEVER ASSOCIATED CLOUD COVER CELLULAR SO
SHOULD DIMINISH BY SUNSET WITH LOSS OF HEATING AND SUBSIDENCE IN
WAKE OF WAVE PASSAGE. COLUMN DOES NOT COOL DRASTICALLY BEHIND FROM
SO MINIMUM TEMPERATURES SHOULD BE CLOSE TO NORMAL.

HIGH PRESSURE BUILDS IN FOR SATURDAY AND WARMTH OF COLUMN AND SOLAR
SHOULD YIELD SEASONAL TEMPERATURES.

WITH FA IN PROGRESSIVE MID LEVEL FLOW WARM ADVECTION/RETURN FLOW
QUICK TO RETURN SATURDAY NIGHT. COOLEST TEMPERATURES WILL BE OVER
FAR EAST LAST TO SEE WARMING AND MIXING.

NEXT SHORT WAVE AND ASSOCIATED SURFACE BOUNDARY TRACKS EAST ACROSS
FA ON SUNDAY. WITH MOST OF UPPER SUPPORT NORTH OF BORDER WILL KEEP
LOW RANGE POPS GOING AS MODELS DIFFER ON QPF POTENTIAL. BOUNDARY
PROGRESSIVE AND EXITS FA TO THE EAST BY MIDNIGHT SO WILL DROP POPS
IN LATER PERIODS.

HIGH PRESSURE BUILDS IN FOR MONDAY FOR DRY BUT COOLER TEMPERATURES.

.LONG TERM (TUE TO FRI)...
MODELS ARE IN FAIR AGREEMENT FOR PATTERN SHIFT FROM MORE ZONAL FLOW
TO AN AMPLIFIED PATTERN OF A W COAST RIDGE AND E COAST TROF.
DIFFERENCES REMAIN IN THE STRENGTH AND LOCATION OF 500MB LOW WITHIN
THE TROF. HOWEVER...N PLAINS WILL REMAIN LARGELY IN NW-N FLOW FOR
ENTIRE EXTENDED FORECAST. THUS...KEPT EXTENDED FORECAST DRY AT THIS
TIME...WITH TEMPERATURES REMAINING NEAR NORMAL.

.AVIATION...
IFR/MVFR CIGS AND VSBYS DUE TO LOW CLOUDS AND FOG EXPECTED TO LIFT
TO VFR ONCE COLD FRONT AND TSRA PASS THROUGH. WINDS TO TURN NW
OVERNIGHT AND THEN NE ON SAT MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/NG
Hazardous weather outlook, Sep 26, 7:00 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT FRI SEP 26 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT FRI SEP 26 2008

...SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY OVER PARTS OF
NORTHWEST AND WEST CENTRAL MINNESOTA AND FAR SOUTHEAST NORTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE ROUGHLY SOUTH
AND EAST OF A LINE FROM LIDGERWOOD TO WYNDMERE NORTH DAKOTA TO
BAUDETTE MINNESOTA. THE STORMS SHOULD DEVELOP AFTER THE NOON HOUR
AND SHOULD MOVE OUT OF NORTHWEST MINNESOTA BY 8 PM CDT. THE
STORMS WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING
WINDS. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE.

A COLD FRONT FRONT EXTENDED FROM EAST OF HALLOCK MINNESOTA TO WEST
OF ABERDEEN SOUTH DAKOTA . THE COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE AREA TODAY AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.